North Dakota, 2019Tornadoes and Flash Flooding in North Dakota, July 8 to 9, 2019
July 8 to 9, 2019 · NWS BIS · 22 events in 11 counties and zones
A surface boundary stretching from southwest into north central North Dakota served as the primary focal point for thunderstorm development in an atmosphere of very high instability. Initially, large hail was the main threat, though a couple of tornadoes developed in an area of enhanced low level shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 2
- Property damage
- $840,000
- Crop damage
- $25,000
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface boundary stretching from southwest into north central North Dakota served as the primary focal point for thunderstorm development in an atmosphere of very high instability. Initially, large hail was the main threat, though a couple of tornadoes developed in an area of enhanced low level shear. Later, storms mainly developed along an old outflow boundary and were slow moving. This combined with a moisture rich atmosphere which led to a heavy rain threat, in addition to a hail and strong wind threat. The heaviest rain fell over Sioux and Emmons counties, where there were multiple reports of over four inches of rain. In Sioux County, on the Standing Rock Nation, flash flooding from the heavy rain resulted in a section of BIA Road 3, locally known as the Kenel Road, being washed out at the crossing with Joe Bush Creek. The culvert washed out and the road collapsed. Four vehicles drove into the washout and resulted in two fatalities and two injuries. The largest hail reported in this episode was golf ball size, and fell in Divide, Morton, and Burleigh counties. The strongest wind gusts were 60 mph, and occurred in Wells and Divide counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 8, 12:20 PM CST, 32 minutes earlier.
Area forecast discussion, Jul 8, 12:20 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
120 PM CDT Mon Jul 8 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 117 PM CDT Mon Jul 8 2019
Severe weather likely this afternoon and evening highlights the
short term forecast.
A surface low pressure is currently centered in northwest North
Dakota with a boundary extending from southwest to north central
ND. Aloft, a trough west of the forecast area continues to
propagate downstream, with low-level moisture continuing to advect
into the Northern Plains from a strong 850 jet nosing into our
south-central counties. This boundary will be the forcing
mechanism for severe thunderstorms, with very steep low level
lapse rates present and current analysis showing MLCAPE values
around 3000-4000 J/kg. Already beginning to see some cb forming
along the boundary so expecting cap is very little at this point.
Best intersection of low and deep-layer shear seems to be in a
corridor north of Interstate 94 and east of Highway 83, where bulk
shear is forecast to be around 40-45 knots. This is also the area
where SRH is expected to be strongest around 150 m2/s2, so threat
for a few tornadoes and the largest hail will likely be in the
region generally from Bismarck to northeast North Dakota.
A few discrete supercells are expected initially, likely in
central North Dakota, as deep layer shear is more perpendicular to
the boundary. This is when the greatest threat for tornadoes and
large hail will be, before the anvil-level shear begins to
dominate storm mode and upscale growth is favored. This will lead
to more of a cluster-type storm mode, likely in front of and along
the boundary. This upscale growth, combined with very high
precipitable water values, gives concern for very heavy rainfall
with training possible along the boundary as the low-level jet
continues to push into southern ND, helping convection continue.
Therefore, have issued a Flash Flood Watch for parts of southwest
and south central North Dakota in anticipation of this.
As the night continues and the storm mode continues to get more
multicellular, expecting the severe threat to slowly decrease.
However, still anticipating plenty of rainfall and possible
thunderstorms across western and central North Dakota as the
slow-moving low pressure center becomes stacked with a low aloft.
This is forecast to quickly deepen and keep precipitation around
through all of Tuesday. Any thunderstorms are likely to be on the
east side of the surface low with some instability still present,
but severe threat is marginal at best. As the boundary from today
passes, Tuesday's temperatures will be cooler than today's, with
highs in the upper 60s in western North Dakota.
.LONG TERM...(Tuesday night through Monday)
Issued at 117 PM CDT Mon Jul 8 2019
The long term forecast is highlighted by summerlike temperatures
and a few chances for showers and thunderstorms.
As the stacked surface low progresses east of the forecast area,
rain will continue overnight Tuesday and slowly taper off west to
east by Wednesday morning. From there, upper-level ridging begins
to dominate over a strong high pressure in the southwestern US.
Wednesday and Thursday look to be mostly dry and warming up from
Tuesday's cooler temperatures. Some showers and thunderstorms are
possible for the end of the work week and into the weekend with
some shortwave impulses moving through the upper-level flow, but
the overall pattern looks to be relatively consistent through the
extended forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1238 PM CDT Mon Jul 8 2019
Strong to severe thunderstorms are expected at KBIS/KJMS/KDIK
later this afternoon and evening, and possibly at KMOT. All
severe hazards are possible including heavy rain. Winds will be
sustained around 10 mph with gusty winds around showers and
thunderstorms. Risk of thunderstorms decreases overnight but rain
showers are expected to continue through tomorrow across much of
western and central North Dakota. Low MVFR ceiling is likely to
move in early tomorrow morning with these showers.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 5 PM CDT /4 PM MDT/ this afternoon
through Tuesday morning for NDZ019>023-033>036-041-042-044>047-
050.
&&
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Jul 8, 12:24 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
124 PM CDT Mon Jul 8 2019
NDZ019>023-033>036-041-042-044>047-050-091830-
Mercer-Oliver-McLean-Sheridan-Wells-Stark-Morton-Burleigh-Kidder-
Hettinger-Grant-Adams-Sioux-Emmons-Logan-McIntosh-
124 PM CDT Mon Jul 8 2019 /1224 PM MDT Mon Jul 8 2019/
This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms this morning, then more widespread storms
developing this afternoon and continuing tonight. Some of the
storms later this afternoon and tonight will be severe and with
very heavy rain. A Flash Flood Watch has been issued for this
evening and tonight.
A few tornadoes, large hail up to tennis ball size, and damaging
wind gusts up to 70 mph are all possible along with the very
heavy rain. The highest risk for tornadoes and the largest hail
is north of Interstate 94 and east of Highway 83.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are forecast for Tuesday, Thursday night, and over
the coming weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters will be needed from later this afternoon and at
least until midnight tonight. Report all tornadoes, hail, storm
wind gusts of 40 mph or higher, any pooling of rain water, and
rain amounts to your National Weather Service in Bismarck. More
experienced spotters should report information related to storm
structure as well.
NDZ001>005-009>013-017-018-025-031-032-037-040-043-048-051-091830-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Foster-Golden Valley-Billings-
Stutsman-Slope-Bowman-La Moure-Dickey-
124 PM CDT Mon Jul 8 2019 /1224 PM MDT Mon Jul 8 2019/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, southeast North Dakota, and
southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms this morning, then more widespread storms
developing this afternoon and continuing tonight. Some of the
storms later this afternoon and tonight will be severe and with
very heavy rain.
A few tornadoes, large hail up to tennis ball size, and damaging
wind gusts up to 70 mph are all possible along with the very
heavy rain. The highest risk for tornadoes and the largest hail
is north of Interstate 94 and east of Highway 83.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are forecast for Tuesday, Thursday night, and over
the coming weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters will be needed from later this afternoon and at
least until midnight tonight. Report all tornadoes, hail, storm
wind gusts of 40 mph or higher, any pooling of rain water, and
rain amounts to your National Weather Service in Bismarck. More
experienced spotters should report information related to storm
structure as well.
MJ
In the hours before
Local storm report, Jul 8, 7:52 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
852 AM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 7 N DUNSEITH 48.92N 100.07W
07/08/2019 M0.98 INCH ROLETTE ND COCORAHS
COCORAHS STATION ND-RL-7 DUNSEITH 7.4 N.
&&
AESpecial weather statement, Jul 8, 12:32 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
132 PM CDT Mon Jul 8 2019
NDZ019-020-081900-
Oliver ND-Mercer ND-
132 PM CDT Mon Jul 8 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN OLIVER AND SOUTHERN
MERCER COUNTIES UNTIL 200 PM CDT...
At 132 PM CDT, a strong thunderstorm was located 8 miles south of
Beulah, moving northeast at 15 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Hazen, Center, Stanton and Hannover.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4698 10195 4711 10202 4742 10144 4702 10123
TIME...MOT...LOC 1832Z 237DEG 13KT 4714 10178
EDWARDS
Event by event
15 hail, 3 flash flood, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Mercer
- When
- July 8, 12:52 PM CST to 12:54 PM CST
- Where
- Mercer County, 1.53 mi NW of Hazen to 1.46 mi NNW of Hazen
- Rating
- EF0
- Path length
- 0.61 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 47.316, -101.652
The tornado touched down north of Hazen, and based on the very minor damage that occurred was rated EF-0.
Hail, Stark
- When
- July 8, 12:25 PM MST to 12:28 PM MST
- Where
- Stark County, 4.84 mi S of (Dik)dickinson Muni
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.730, -102.800
Hail, Stark
- When
- July 8, 12:45 PM MST to 12:50 PM MST
- Where
- Stark County, 7.06 mi ESE of (Dik)dickinson Muni
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.750, -102.670
Tornado, Sheridan
- When
- July 8, 1:46 PM CST to 1:48 PM CST
- Where
- Sheridan County, 11.39 mi WSW of Martin to 10.86 mi WSW of Martin
- Rating
- EF0
- Path length
- 0.53 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 47.767, -100.347
The tornado touched down in northern Sheridan County west of Martin, and based on the very minor damage that occurred was rated EF-0.
Hail, Stark
- When
- July 8, 1:00 PM MST to 1:05 PM MST
- Where
- Stark County, 5.94 mi SE of (Dik)dickinson Muni
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.740, -102.710
Hail, McLean
- When
- July 8, 2:15 PM CST to 2:19 PM CST
- Where
- McLean County, 4.21 mi E of Underwood
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.450, -101.040
Hail, McLean
- When
- July 8, 2:35 PM CST to 2:39 PM CST
- Where
- McLean County, 0.47 mi E of Turtle Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.520, -100.890
Hail, Wells
- When
- July 8, 3:00 PM CST to 3:03 PM CST
- Where
- Wells County, 1.86 mi W of Harvey
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.770, -99.940
Hail, Oliver
- When
- July 8, 3:10 PM CST to 3:14 PM CST
- Where
- Oliver County, 12.68 mi SW of Hannover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.990, -101.620
Hail, Morton
- When
- July 8, 3:20 PM CST to 3:23 PM CST
- Where
- Morton County, 7.09 mi E of Glen Ullin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.820, -101.680
Hail, Morton
- When
- July 8, 3:50 PM CST to 3:54 PM CST
- Where
- Morton County, 4.38 mi NNE of St Anthony
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.680, -100.890
Hail, Burleigh
- When
- July 8, 4:00 PM CST to 4:03 PM CST
- Where
- Burleigh County, 3.49 mi S of (Bis)bismarck Muni A
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 46.730, -100.740
Hail, Burleigh
- When
- July 8, 4:00 PM CST to 4:03 PM CST
- Where
- Burleigh County, 2.51 mi SW of (Bis)bismarck Muni A
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.750, -100.780
Thunderstorm Wind, Divide
- When
- July 8, 4:00 PM CST to 4:02 PM CST
- Where
- Divide County, 7.28 mi NW of Fortuna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.990, -103.820
The public estimated thunderstorm wind gusts of 60 mph.
Hail, Morton
- When
- July 8, 4:05 PM CST to 4:08 PM CST
- Where
- Morton County, 7.5 mi ENE of Flasher
- Measured
- 1.75 in hail
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 46.500, -101.090
Crop damage occurred with the large hail.
Hail, Burleigh
- When
- July 8, 4:12 PM CST to 4:14 PM CST
- Where
- Burleigh County, 3.15 mi SW of (Bis)bismarck Muni A
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.750, -100.800
Thunderstorm Wind, Wells
- When
- July 8, 4:14 PM CST to 4:17 PM CST
- Where
- Wells County, 1.67 mi SE of Heaton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.460, -99.510
A trained spotter estimated thunderstorm wind gusts of 60 mph.
Flash Flood, Burleigh
- When
- July 8, 4:30 PM CST to 6:30 PM CST
- Where
- Burleigh County, 4.05 mi NW of Bismarck to 3.85 mi WSW of (Bis)bismarck Muni A
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 46.845, -100.824
Heavy rain occurred in Bismarck, with up to two inches of rain falling in parts of the city in 30 minutes. Water was flowing over curbs in many locations, and in parts of south Bismarck buildings in lower lying areas took on water in their basements. Two feet of rushing water through some streets caused dangerous driving conditions.
Hail, Divide
- When
- July 8, 4:30 PM CST to 4:34 PM CST
- Where
- Divide County, 17.2 mi SSW of Crosby
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.680, -103.380
Hail, Burleigh
- When
- July 8, 4:46 PM CST to 4:49 PM CST
- Where
- Burleigh County, 3.38 mi ESE of (Bis)bismarck Muni A
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.770, -100.680
Flash Flood, Emmons
- When
- July 8, 11:00 PM CST to July 9, 3:00 AM CST
- Where
- Emmons County, 14.24 mi WSW of Westfield to 19.59 mi SSE of Hague
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 45.944, -100.469
Between five and six inches of rain fell over parts of southern Emmons County. This led to deep water running over sections of U.S. Highway 83, blocking the highway. There were wash outs on some county roads.
Flash Flood, Sioux
- When
- July 8, 11:00 PM MST to July 9, 3:00 AM MST
- Where
- Sioux County, 10.72 mi SSE of Ft Yates to 6.16 mi NNW of Ft Yates
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- Emergency Manager
- Coordinates
- 45.944, -100.523
Flash flooding resulted in a section of BIA Road 3, locally known as the Kenel Road which connects with ND Highway 1806, being washed out at the crossing with Joe Bush Creek. The culvert washed out and the road collapsed. Four vehicles drove into the washout and resulted in two fatalities and two injuries.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Nebraska, July 8 to 9, 20191 death · 1 injured · $33 million · EF0 · 21 events
- Flash Flood and Flood in District of Columbia, July 8, 2019$500,000 · 2 events
- Flash Flooding and Flooding in Maryland, July 8 to 9, 2019$60,000 · 36 events
- Flash Flood and Damaging Winds in Minnesota, July 8 to 9, 2019$60,000 · 70 kt wind · 24 events
- Tornadoes and Flash Flood in North Dakota, July 8 to 9, 2019$40,000 · EF0 · 30 events
- Heat in Texas, July 8 to 9, 201946 events
- Flash Flooding and Flooding in Virginia, July 8, 201932 events
- Flash Flooding and Damaging Winds in Arkansas, July 8 to 10, 2019$20,000 · 61 kt wind · 8 events
- Heat in Mississippi, July 8 to 10, 201922 events
- Heat in Tennessee, July 8 to 10, 201921 events
- Hail in South Dakota, July 8, 20192.25 in hail · 17 events
- Heat in Arkansas, July 8 to 10, 201910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831869, 827461, 827463, 831885, 827464, 827465, 827466, 827467, 827468, 827469, 831917, 831918, 831919, 831920, 831921, 831922, 831923, 831928, 831932, 831933, 831943, 831940.